MAUDE Adverse Event Report: INTEGRA - PRINCETON DURAGEN 2X2 5 PACK DOMESTIC; N/A

INTEGRA - PRINCETON DURAGEN 2X2 5 PACK DOMESTIC; N/A
Catalog Number ID2205
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cerebrospinal Fluid Leakage (1772); Sepsis (2067); Meningitis (2389)
Date of Event 06/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
This report is 2 of 2 reports linked to mfg report number 3003418325-2023-00014: a legal claim has been made against durepair, for which medtronic has reporting responsibility.Claim details read as follows: "his product was a confirmed recalled lot#.He experienced severe complications, including fevers (107) sepsis and possible meningitis.He reported that he was extremely ill, in critical condition, and almost died." operative notes associated with the claim made against durepair make mention of duragen and duraseal which were concomitantly used, and read as follows: excerpt of operative notes of (b)(6) 2023: preoperative diagnosis: cerebral spinal fluid leak, hypothermia.Postoperative diagnosis: cerebral spinal fluid leak, hypothermia.Procedure: repair of a csf leak, evacuation of pseudomeningocele, replacement of dural patch with bovine pericardium.¿¿once again, a significant amount of fluid was noted in the tissues throughout the surgical wound.A large sample of fluid was then sent to the microbiology lab for sampling.Mayo scissors were used to cut the previously placed sutures.A cerebellar retractor was then placed in the surgical wound to get good exposure.The previously placed duraseal and duragen were removed and sent also to the microbiology lab for testing.What was noted is that the bottom part of the dural patch was likely towed away and the sutures were out.This is similar to an inflammatory reaction to the materials used.The sutures were then all cut and the previously placed dural graft was removed.The surrounding tissues did not appear overly inflamed.The surgical wound was irrigated with copious amounts of saline.The intracranial contents were then examined.The tonsils were once again seen and had been retracted with bipolar cautery.There was good csf flow in both the central portion around the floor the 4th ventricle¿¿ excerpt of operative notes of 08 june 2023: preoperative diagnosis: chiari i malformation.Postoperative diagnosis: chiari i malformation.Procedure: suboccipital craniectomy and partial c1 laminectomy for chiari i decompression.¿¿the foramen of magendie as well as the foramen of luschka were opened up significantly.There was obvious increase in flow of csf.Although not as dramatic, the left side was also mildly coagulated and foramina were opened up.Once adequate csf flow was confirmed, a dural patch was sewn to the open dura using 4-0 nurolon stitches.The area was valsalva¿d and there was no leakage of fluid.Two other small pieces of duragen were placed over the dural opening.Duraseal was used to put over the duragen.The cervical and cranial fascia was closed with 0 vicryl stitches.The subcutaneous tissue was closed with 2-0 vicyl stitches.The skin was closed with staples¿¿.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Duragen 2x2 5 pack domestic (id2205) was not returned for evaluation; therefore, an evaluation of the device could not be performed.However, investigation of retained samples was performed as follows: device history record (dhr) review - lot number information has been provided; therefore, the dhr was reviewed and found no anomalies.Failure analysis - ten (10) retained sample units were visually inspected.Dispenser boxes and trays were in good condition, tray sealing area was complete., and no sponge defects were observed in the inspected units.Bacterial endotoxin test performed to the retained sample was satisfactory.Medical assessment - a medical assessment was provided by medical affairs and states the following: ¿the event is not device related to durepair, duragen, or duraseal.On june 6, 2023, a 48yoa male diagnosed with chiari malformation type 1 was prepped for decompression procedure.Once bipolar cautery had shrunk the tonsil and ¿adequate csf flow was confirmed, a dural patch (durepair) was sewn into the open dura using 4-0 nurolon stitches.The area was valsalva d and there was no leakage of fluid.Two other small pieces of duragen were placed over the dural opening.Duraseal was used to put over the duragen¿.The cervical and cranial facia was then closed with 0 vicryl, and the subcutaneous tissue was closed with 2-0 vicryl.The skin was then closed with staples, an antibiotic ointment, telfa and tegaderm places over the incision.On (b)(6) 2023, the patient was readmitted with acute headache and postop pain.Csf demonstrated infection and he was administered iv antibiotics.On (b)(6) 2023, the patient has a second procedure to dx of csf leak.The operative notes indicate that ¿it was noticed he had some serosanguinous drainage upon discharge¿, and after the patient had arrived home, a pseudomeningocele developed and the patient began to have a significant fever.Fever measured 107 and so the patient was returned to the or to evacuate the pseudomeningocele and repair the leak.The duragen and duraseal were removed, and bovine pericardial patch sewn in place with fibrin glue used over the dural suture line.Valsalva maneuvers were performed to ensure a good seal and the patient was discharged on (b)(6) 2023, with no further leaks or headache.Therefore, the postoperative complications that led to the patient revision is inconsistent with an endotoxin contaminated durepair graft, or infected duragen and/or duraseal.The patient was discharged with a serosanguinous csf leak that was causal to the infection.Patient symptoms resolved after initiation of intravenous antibacterial medication and revision surgery.Lot number: 6757703 reported as part of this report found that the retain samples of the same lot had no anomalies observed.In addition, a random retained sample was rested for bacterial endotoxin and the results were satisfactory.¿ root cause - based on the information available and the medical assessment provided, the root cause for the reported event is related to the fact that the patient was discharged with a serosanguinous csf leak that was causal to the infection and not product related.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.

Brand Name
DURAGEN 2X2 5 PACK DOMESTIC
Common Device Name
N/A
Manufacturer (Section D)
INTEGRA - PRINCETON
1100 campus road
1100 campus road
princeton NJ
Manufacturer (Section G)
INTEGRA - PRINCETON
1100 campus road
none
princeton NJ
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key18065561
Report Number3003418325-2023-00015
Device Sequence Number7814903
Product Code GXQ
UDI-Device Identifier10381780023586
UDI-Public10381780023586
Combination Product (Y/N)N
PMA/510(K) Number
K982180
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Catalogue NumberID2205
Device Lot Number6757703
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/10/2023
Supplement Date Received by Manufacturer12/19/2023
Initial Report FDA Received Date11/03/2023
Supplement Report FDA Received Date01/02/2024
Date Device Manufactured11/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DURASEAL, UNKNOWN.; DUREPAIR 7.5X7.5CM US.
Patient Age48 YR
Patient SexMale